Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2012, 4:24 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2012, 4:24 PM MST (23:24 UTC)
- Expired
- Sep 10, 2012, 5:00 PM MST
- In force
- 36 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
941 WUUS55 KTWC 102324 SVRTWC AZC019-110000- /O.NEW.KTWC.SV.W.0108.120910T2324Z-120911T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 424 PM MST MON SEP 10 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 500 PM MST * AT 416 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SANTA ROSA RANCH...OR 17 MILES NORTH OF SELLS...AND MOVING NORTH AT 5 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THIS AREA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIL NAGGIA...SANTA ROSA RANCH AND QUEENS WELL PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3231 11189 3227 11160 3202 11168 3204 11189 TIME...MOT...LOC 2323Z 188DEG 4KT 3215 11176 $$ SMR
1 follow-up statement
491 WWUS55 KTWC 102352 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 452 PM MST MON SEP 10 2012 AZC019-110002- /O.EXP.KTWC.SV.W.0108.000000T0000Z-120911T0000Z/ PIMA AZ- 452 PM MST MON SEP 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 500 PM MST... AT 451 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM OVER THE WARNED AREA HAS DIMINISHED SIGNIFICANTLY...ENDING THE SEVERE WEATHER THREAT FROM THIS PARTICULAR STORM. THUS...THE SEVERE THUNDERSTORM WILL BE ALLOWED TO EXPIRE. LAT...LON 3231 11189 3227 11160 3202 11168 3204 11189 TIME...MOT...LOC 2352Z 188DEG 4KT 3218 11175 $$ SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:57 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 10, 1:57 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 157 PM MST MON SEP 10 2012 .SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH THE REGION BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT AND TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS THUNDERSTORM ACTIVITY AFTER WEDNESDAY. && .DISCUSSION...THE UPPER LOW WAS STILL SPINNING OVER NORTHERN BAJA THIS AFTERNOON...BUT WAS STARTING TO SHOW SIGNS OF LIFTING NORTHWARD. AN IMPULSE EMBEDDED IN THE SOUTHERLY FLOW ALOFT AHEAD OF THE LOW CENTER WAS TRIGGERING THUNDERSTORMS IN SANTA CRUZ COUNTY INTO SONORA MEXICO ALREADY THIS AFTERNOON. THAT SAID...EXPECTING A RATHER ACTIVE AFTERNOON AND EVENING FOR THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...ESPECIALLY ACROSS PIMA...PINAL AND SANTA CRUZ COUNTIES. LOOKING AT STORMS TRACKING NORTH WITH MULTIPLE CELLS PASSING THROUGH THE SAME GENERAL AREA THIS AFTERNOON AND EARLY THIS EVENING. SO FLOODING AND FLASH FLOODING WILL BE THE MAIN THREATS FROM THUNDERSTORMS. LATEST MODELS CONTINUED TO TRACK THE BAJA LOW NORTHWARD AND WEAKEN AS IT PASSES THROUGH NORTHERN ARIZONA. THE COMBINATION OF DEEP MOISTURE IN PLACE AND DYNAMICS FROM THE LOW WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH LATE TUESDAY. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. THEREAFTER...A DRY WESTERLY FLOW ALOFT WAS PROGGED TO DEVELOP OVER THE REGION. THIS WILL RESULT IN DIMINISHING RAIN CHANCES WEDNESDAY AND MORE SO THURSDAY. OVER THE WEEKEND...A RIDGE OF HIGH PRESSURE WAS PROGGED TO BUILD OVER THE DESERT SOUTHWEST FOR HOTTER AFTERNOON TEMPERATURES. && .HYDROLOGY...THE VAMORI WASH NEAR KOM VO IN CENTRAL PIMA COUNTY REMAINED ABOVE BANKFULL. A FLOOD WARNING FOR THIS AREA WILL CONTINUE THROUGH THIS EVENING. ADDITIONAL RAINFALL AND SUBSEQUENT RUNOFF WILL LIKELY KEEP WATER LEVELS UP THROUGH TONIGHT. OTHER SMALL STREAMS AND WASHES WERE EXPERIENCING ELEVATED FLOWS ACROSS THE TOHONO O'ODHAM NATION TODAY. && .AVIATION...MAINLY SCT-BKN CLOUDS 6-10K FT AGL WILL CONTINUE INTO TUESDAY MORNING. THE BEST CHANCE OF -SHRA/-TSRA WILL CONTINUE TO BE FROM KTUS WESTWARD WITH MORE ISOLATED COVERAGE EAST OF KTUS. GUSTY WINDS TO 40 KTS AND MVFR CONDITIONS POSSIBLE WITH -TSRA. OTHERWISE...GENERALLY LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL INTO TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE TUESDAY. BY WEDNESDAY...DRIER WESTERLY FLOW ALOFT WILL BEGIN TO MOVE IN RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF TUCSON INTO THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 8:57 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 857 AM MST MON SEP 10 2012 AZZ501>515-110600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 857 AM MST MON SEP 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY FOR SOUTHEAST ARIZONA...WITH THE GREATEST COVERAGE FROM THE TUCSON AREA WESTWARD. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE PRIMARY CONCERN WILL CONTINUE TO BE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN AREA OF LOW PRESSURE WILL MOVE ACROSS ARIZONA TUESDAY RESULTING IN CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS WITH MORE HEAVY RAINFALL POSSIBLE. THEREAFTER...DRIER AIR WILL START TO MOVE IN FROM THE WEST WHICH WILL RESULT IN A DOWNWARD TREND IN STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Sep 10, 3:34 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
334 PM MST MON SEP 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TUCSON 32.24N 110.94W
09/10/2012 PIMA AZ LAW ENFORCEMENT
VALENCIA ROAD CLOSED WESTBOUND FROM VIVIANA TO CAMINO
VERDE.
&&
EVENT NUMBER TWC1200085
KDLocal storm report, Sep 10, 3:37 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST MON SEP 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 E RYAN FIELD 32.13N 111.10W
09/10/2012 PIMA AZ LAW ENFORCEMENT
VALENCIA ROAD CLOSED WESTBOUND FROM VIVIANA TO CAMINO
VERDE.
&&
CORRECTED LOCATION
EVENT NUMBER TWC1200085
KDSpecial weather statement, Sep 10, 3:44 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 344 PM MST MON SEP 10 2012 AZZ502-102330- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 344 PM MST MON SEP 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 430 PM MST... AT 333 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF KITT PEAK...OR 17 MILES NORTHEAST OF SELLS...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SIL NAGGIA...SANTA ROSA RANCH AND QUEENS WELL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3231 11186 3228 11160 3206 11167 3208 11188 TIME...MOT...LOC 2242Z 188DEG 4KT 3216 11176
Special weather statement, Sep 10, 3:49 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST MON SEP 10 2012
AZZ503-504-102330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
349 PM MST MON SEP 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 430 PM
MST...
AT 338 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF KITT PEAK...OR 23 MILES
WEST OF GREEN VALLEY...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
PIMA COUNTY ALONG STATE ROUTE 286.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3200 11139 3200 11127 3179 11132 3175 11140
3176 11151
TIME...MOT...LOC 2247Z 188DEG 4KT 3184 11139The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 6:49 PM MST | Areal Flood Warning | TWC | Pima | 18 hr |
| Sep 9, 11:55 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 10, 12:46 PM MST | Areal Flood Warning | TWC | Pima | 30 hr |
| Sep 10, 1:27 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Sep 10, 1:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Sep 10, 2:24 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Sep 10, 2:29 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 10, 2:41 PM MST | Flash Flood Warning | TWC | Pima | 94 min |
| Sep 10, 3:40 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 80 min |
| Sep 10, 3:44 PM MST | Special Weather Statement | TWC | Pima | 46 min |
| Sep 10, 3:49 PM MST | Special Weather Statement | TWC | Pima | 41 min |
| Sep 10, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Sep 10, 3:54 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 10, 4:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Sep 10, 4:56 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.